Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 14, NWS La Crosse, WI

May 25, 2018Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 25, 2018, 5:37 PM CDT for Taylor County, Wisconsin. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2018, 5:37 PM CDT (22:37 UTC)
Expired
May 25, 2018, 6:12 PM CDT
In force
35 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Taylor County, WI

The radar

The La Crosse radar (KARX), 174 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 5:43 PM CDTHAIL 15 Wsw Medford, WIESTIMATION OF QUARTER SIZED HAIL FROM FACEBOOK VIDEO. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 2:02 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

424 
WUUS53 KARX 252237
SVRARX
WIC119-252330-
/O.NEW.KARX.SV.W.0014.180525T2237Z-180525T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
537 PM CDT FRI MAY 25 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Eastern Taylor County in north central Wisconsin...

* Until 630 PM CDT

* At 537 PM CDT, a severe thunderstorm was located 7 miles west of
  Medford, moving northeast at 30 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near...
  Medford around 550 PM CDT. 
  Chelsea around 605 PM CDT. 
  Westboro around 610 PM CDT. 
  Rib Lake around 620 PM CDT. 

Other locations impacted by this severe thunderstorm include Wood
Lake, North Twin Lake, Highway 13 And County Road M, The Taylor
County Airport and County Roads A And E.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4537 9004 4520 9004 4503 9048 4503 9051
      4515 9067 4538 9028 4538 9005
TIME...MOT...LOC 2237Z 234DEG 25KT 4514 9050 

HAIL...1.25IN
WIND...<50MPH
 
$$

Lawrence
2 follow-up statements
408 
WWUS53 KARX 252256
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
556 PM CDT FRI MAY 25 2018

WIC119-252330-
/O.CON.KARX.SV.W.0014.000000T0000Z-180525T2330Z/
Taylor WI-
556 PM CDT FRI MAY 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN TAYLOR COUNTY...

At 555 PM CDT, a severe thunderstorm was located near Chelsea, or
near Medford, moving northeast at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Chelsea around 605 PM CDT. 
  Westboro around 610 PM CDT. 
  Rib Lake around 615 PM CDT. 

Other locations impacted by this severe thunderstorm include Highway
M And Joe Martin Road, Camp Forest Spring, Wood Lake, Highway 13 And
County Road M and North Twin Lake.

This storm has recently weakened but another storm is rapidly 
developing across central Taylor County which may become capable of 
producing quarter sized hail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4537 9004 4525 9004 4513 9038 4526 9047
      4538 9028 4538 9005
TIME...MOT...LOC 2255Z 234DEG 25KT 4521 9035 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lawrence
111 
WWUS53 KARX 252312
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
612 PM CDT FRI MAY 25 2018

WIC119-252322-
/O.CAN.KARX.SV.W.0014.000000T0000Z-180525T2330Z/
Taylor WI-
612 PM CDT FRI MAY 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TAYLOR COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However, small hail is 
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 800 PM CDT for
north central Wisconsin.

LAT...LON 4537 9004 4525 9004 4513 9038 4526 9047
      4538 9028 4538 9005
TIME...MOT...LOC 2311Z 234DEG 25KT 4528 9021 

$$

Lawrence

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:32 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, May 25, 1:32 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
132 PM CDT Fri May 25 2018

.SHORT TERM...(Tonight through Saturday Night)
Issued at 132 PM CDT Fri May 25 2018

GOES-East water vapor imagery showing a mid-level trough moving east
through the Northern Plains into MN. Impressive plume of moisture
streaming into our area which is translating to a very warm/humid
airmass over the region. A few showers and storms were firing from
time to time in a line from north central WI into southeast MN in
this plume and in advance of this trough. Temperatures as of 2 pm
were in the 70s to middle 80s with dew points in the 60s.

Still a chance for a few strong storms later this afternoon into
this evening as the trough continues to push into/through our area.
Wind gusts to 40 mph, heavy downpours, and frequent lightning would
be the main threats along with some small hail. Look for the bulk of
this activity to exit south of the area around midnight. Could still
see a few pop-up showers overnight as a weak secondary mid-level
trough drops through the region. Overnight lows will be in the upper
50s to the middle 60s.

A few showers/storms will be possible over northern WI Saturday as
another weak trough rotates east through that area. Otherwise, look
very warm highs in the upper 80s to the lower 90s.

.LONG TERM...(Sunday through Friday)
Issued at 132 PM CDT Fri May 25 2018

The heat continues for Sunday into Memorial Day as a mid-level ridge
of high pressure amplifies across the region. 850mb temperatures
Sunday increase to near +20C while 925mb heats up into the +27 to
+30C range. This is expected to produce highs well into the 90s for
most places, nearing or exceeding record levels. See climate section
below. Memorial Day may end up a few degrees cooler as clouds will
be on the increase from convection over the Plains. Could also see a
few showers/storms rounding top of the ridge into our area as well.

Shower and thunderstorm chances will be on the increase Tuesday into
Wednesday as a mid-level trough nudges in from the Plains. Highs
will continue to be well above normal with readings well into the
80s.

Small-end shower/thunder chances continue Thursday into Friday as a
couple very weak troughs ripple over the mean ridge, Otherwise,
temperatures will continue to stay well above normal with highs in
the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri May 25 2018

VFR conditions out there and should mostly remain the next 24 hours,
but we'll be watching a broken line of showers and thunderstorms
developing west of RST the next few hours. That line should then
gradually progress eastward into early evening, though remaining
questions about how widespread activity will become precludes any
specific timing mention for either LSE or RST (will have to watch
radar trends the next hour or two). Suffice it to say that a brief
period of MVFR or even IFR conditions is possible for either
location if a heavier storm crosses the terminal site, with some
gusty winds to 40 knots and small hail also possible in stronger
storms. In the wake of that activity, which should depart by 01Z for
LSE (earlier at RST), clearing skies are expected overnight, with
lots of sunshine into Saturday along with very warm temperatures and
light southerly winds.

&&

.CLIMATE...
Issued at 132 PM CDT Fri May 25 2018

High temperatures over the next few days will be in near or record
breaking territory. Here are the standing record highs and years
occurred for La Crosse and Rochester:

             Rochester           La Crosse

May 26       91 (1939)           94 (1967)

May 27       93 (1914)           96 (1874)

May 28       95 (2006)           95 (1874)

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Lawrence
Hazardous weather outlook, May 25, 5:15 AM CDT, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
515 AM CDT Fri May 25 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-261100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
515 AM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected across the area this afternoon and
evening. Some of storms could become severe with damaging winds,
small hail and locally heavy rains the main threats between 3 and
10 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Afternoon heat indices in the 90s are expected for the Memorial
Day weekend with Sunday the warmest day.

There will be small chance of thunderstorms Saturday afternoon
north of Interstate 94. Severe weather is not expected.

Periodic chances for thunderstorms will return Tuesday and
continue through Thursday. It is too early to determine if there
is a chance for any severe weather.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/Baumgardt

In the hours before

Local storm report, May 25, 4:35 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
435 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             AUSTIN                  43.67N 92.97W
05/25/2018  E0.88 INCH       MOWER              MN   BROADCAST MEDIA

&&

LAWRENCE
Local storm report, May 25, 4:43 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
443 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             2 SW AUSTIN             43.65N 92.99W
05/25/2018  E0.50 INCH       MOWER              MN   PUBLIC

&&
Special weather statement, May 25, 4:43 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service La Crosse WI
443 PM CDT FRI MAY 25 2018

IAZ008-009-MNZ094-252215-
Howard-Mitchell-Mower-
443 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MITCHELL...NORTHWESTERN
HOWARD AND SOUTHERN MOWER COUNTIES...

At 443 PM CDT, a strong thunderstorm was located near Adams, or 13
miles southeast of Austin, moving southeast at 25 mph.

Wind gusts to 30 mph and nickel size hail are expected with this
storm.

Locations impacted include...
Austin, Le Roy, Adams, Riceville, Lyle, Stacyville, Rose Creek,
Mapleview, Elkton, McIntire, Taopi, Meyer, Toeterville, and Otranto.

LAT...LON 4358 9305 4373 9296 4362 9245 4350 9245
      4331 9255 4349 9303 4350 9303 4350 9305
TIME...MOT...LOC 2143Z 293DEG 21KT 4354 9279

Lawrence
Special weather statement, May 25, 4:59 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service La Crosse WI
459 PM CDT FRI MAY 25 2018

MNZ088-096-WIZ041-042-053-252230-
Winona-Houston-Vernon-La Crosse-Monroe-
459 PM CDT FRI MAY 25 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WINONA...
NORTHERN HOUSTON...LA CROSSE...NORTHWESTERN VERNON AND WEST CENTRAL
MONROE COUNTIES...

At 458 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dakota to near Houston to 9 miles
south of Rushford. Movement was east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
La Crosse, La Crescent, Onalaska, Holmen, West Salem, Bangor,
Houston, Stoddard, Coon Valley, Hokah, Brownsville, Dakota, La Crosse
Airport, Brice Prairie, French Island, Medary, Burns, Mound Prairie,
Rockland and Dresbach.

Torrential rainfall is also occurring with these storms, and may
cause localized ponding of water. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4404 9088 4363 9093 4366 9169 4402 9127
TIME...MOT...LOC 2158Z 277DEG 13KT 4394 9136 4378 9148 4368 9177

DAS
Local storm report, May 25, 5:25 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
525 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     3 ENE MOUND PRAIRIE     43.80N 91.40W
05/25/2018  M56 MPH          HOUSTON            MN   TRAINED SPOTTER

&&
Local storm report, May 25, 5:30 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
530 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     1 NNE FRENCH ISLAND     43.87N 91.25W
05/25/2018  M47 MPH          LA CROSSE          WI   ASOS

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:47 PM CDTSpecial Weather StatementARXBuffalo28 min
May 25, 3:28 PM CDTSevere Thunderstorm WarningARXTrempealeau32 min
May 25, 3:50 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau25 min
May 25, 4:21 PM CDTSpecial Weather StatementARXTrempealeau24 min
May 25, 4:59 PM CDTSpecial Weather StatementARXLa Crosse31 min
May 25, 4:59 PM CDTSevere Thunderstorm WarningARXClark, Taylor46 min
May 25, 5:27 PM CDTSevere Thunderstorm WarningARXVernon48 min
May 25, 6:06 PM CDTSevere Thunderstorm WarningARXCrawford, Vernon24 min
May 25, 6:43 PM CDTSevere Thunderstorm WarningARXCrawford47 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.